Vocal Changes - Dysphonia (Male)

Although far less common than dysphonia in women, anabolic/androgenic steroids may alter vocal physiology in men. This may include a deepening of the voice. Dysphonia is most common when anabolic/androgenic steroids are administered during adolescence, as the deeper adult voice has not yet been established under the influence of androgens. The administration of anabolic/androgenic steroids before maturity can, likewise, cause a progressive lowering of the vocal pitch, and may trigger pubescent vocal changes in younger patients. Androgens have much less (often minimal) effect on vocal physiology in adulthood. Although a slight lowering of the voice may be noticed with androgen use in some cases, reports of clinically significant changes in the vocal quality of adult men are, likewise, very rare.

There has also been an isolated report of stridor (vibrating noise when breathing) and vocal hoarseness in relation to anabolic/androgenic steroid abuse. This instance also involved smoking, however, making the direct influence of steroids more difficult to discern. In general, vocal physiology is well established by adulthood. Aside from very minor reductions in pitch, anabolic/androgenic steroids are not expected to have strong audible effects on the voice.

References

Wlliam Llewellyn (2011) - Anabolics

Back to Side effects

Caution

We make no claims that the information on this web site is appropriate. Access to the materials on this web site may not be legal by certain persons or in certain countries. If you access this web site, you do so at your own risk and are responsible for compliance with the laws of your jurisdiction.